Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Springfield, MO

July 23, 2014Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 23, 2014, 3:46 PM CDT for Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 3:46 PM CDT (20:46 UTC)
Expired
Jul 23, 2014, 10:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Oregon County, MO

The radar

The Springfield radar (KSGF), 178 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3863 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WGUS53 KSGF 232046
FFWSGF
MOC149-240300-
/O.NEW.KSGF.FF.W.0014.140723T2046Z-140724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 1000 PM CDT.

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL HAS IMPACTED THE 
SPRING RIVER BASIN OF SOUTHWEST OREGON COUNTY FOR SEVERAL HOURS 
TODAY. RADAR HAS ESTIMATED THAT NEARLY THREE INCHES OF RAIN HAS 
OCCURRED WITHIN THE HEADWATERS AREA BETWEEN ROVER AND KOSHKONONG.  
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO IMPACT 
THIS RIVER CHANNEL AND IT'S TRIBUTARIES THROUGH THE LATE AFTERNOON 
HOURS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...GRAND GULF STATE PARK...
  KOSHKONONG...ROVER AND THAYER. CREEKS...STREAMS AND LOW WATER
  CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3649 9167 3661 9168 3672 9168 3673 9165
      3673 9161 3670 9149 3665 9144 3659 9141
      3649 9140 3649 9142

$$

CRAMER
1 follow-up statement
456 
WGUS73 KSGF 232233
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CDT WED JUL 23 2014

MOC149-232243-
/O.CAN.KSGF.FF.W.0014.000000T0000Z-140724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OREGON MO-
533 PM CDT WED JUL 23 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN OREGON
COUNTY...

STORMS HAD WEAKENED AND PUSHED SOUTH OF THE AREA.  EXCESS RUNOFF 
FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS 
IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING 
THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT 
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3649 9167 3661 9168 3672 9168 3673 9165
      3673 9161 3670 9149 3665 9144 3659 9141
      3649 9140 3649 9142

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:38 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 23, 3:38 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT Wed Jul 23 2014

.SHORT TERM...(This Evening through Thursday)
Issued at 330 PM CDT WED JUL 23 2014

The cold front is now located near the Missouri Arkansas border
this afternoon. The bulk of the convection and stronger activity
has now pushed south of the area. Some scattered convection is
developing behind the front across southern Missouri this
afternoon as a weak upper level disturbance pushes south through
the region. This activity will slowly spread south during the
rest of this afternoon and this activity will push out of the area
early this evening with no severe weather expected. Brief heavy
rainfall and frequent cloud to ground lightning strikes can be
expect with the storms within this activity.

A slightly cooler and drier air mass will spread into the region
behind the front tonight into Thursday as the upper level ridge is
pushed slightly to the west over the Plains. Highs on Thursday
will range from the lower 80s across the eastern Ozarks to the
upper 80s across extreme southeastern Kansas and far western
Missouri.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 330 PM CDT WED JUL 23 2014

The upper level ridge will build back over the central U.S. on
Friday into this weekend. Highs will warm back into the 90s each
afternoon with heat index values warming to around 100 to near 105
degrees each afternoon as increasing low level moisture also
spreads into the region. Highs on Saturday will warm into the lower
to middle 90s.

An upper level trough will push across the northern Plains on
Sunday and will then dive south across the region early next week.
This will push a cold front through the area. Scattered
thunderstorms will be possible along the front Saturday afternoon
into Sunday afternoon as the front nears and pushes through the
region.

The upper level ridge will be pushed back over the west coast
as the upper level trough moves over the eastern U.S. with our area
under the trough. This will result in below normal temperatures
through much of next week as highs in the upper 70s to lower 80s
and lows in the upper 50s to middle 60s occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1233 PM CDT WED JUL 23 2014

A line of thunderstorms will clip southwestern Missouri early this
afternoon and is expected to impact the Joplin terminal. MVFR
conditions with perhaps some brief IFR can be expected. Gusty west
to northwest winds will also accompany this line. Meanwhile, MVFR
ceilings will also persist for a portion of this afternoon across
southern Missouri. Skies are then expected to clear by mid-
evening. We are then expecting light fog overnight into early
Thursday morning. Winds will remain light out of the north tonight
and Thursday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Schaumann
Hazardous weather outlook, Jul 23, 12:41 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT WED JUL 23 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1241 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A STORM
COMPLEX MOVES QUICKLY TO THE SOUTHEAST THROUGH FAR SOUTHEAST KANSAS
AND THE FAR SOUTHWEST CORNER OF MISSOURI THROUGH 230 PM. ISOLATED
STRONG TO SEVERE STORMS WILL ALSO OCCUR ALONG A COLD FRONT OVER
FAR SOUTH CENTRAL MISSOURI FROM THE GAINESVILLE AREA EAST TO
THAYER AND ALTON THROUGH 230 PM. WIND GUSTS OF 60 MPH AND HAIL UP
TO TH SIZE OF QUARTERS CAN BE EXPECTED WITH THE STRONGEST STORMS.

HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS
EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS
SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES
ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA.

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY AS
A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT COUPLE OF HOURS
OVER THE FAR SOUTHWEST CORNER OF MISSOURI AND ALONG THE ARKANSAS
STATE LINE IN SOUTH CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 23, 1:30 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     JOPLIN                  37.08N 94.51W
07/23/2014                   JASPER             MO   PUBLIC

            TREE LIMBS REPORTED DOWN IN JOPLIN.

&&

JCOLUCCI
Local storm report, Jul 23, 1:40 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     ANDERSON                36.65N 94.44W
07/23/2014                   MCDONALD           MO   PUBLIC

            LARGE TREE LIMB DOWN IN TOWN.

&&

JCOLUCCI
Local storm report, Jul 23, 2:20 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     NOEL                    36.55N 94.48W
07/23/2014                   MCDONALD           MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DOWNED TREE LIMBS IN NOEL.

&&

DCRAMER
Local storm report, Jul 23, 2:22 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     NOEL                    36.55N 94.48W
07/23/2014                   MCDONALD           MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DOWNED TREE LIMBS IN NOEL.

&&

DCRAMER
Local storm report, Jul 23, 3:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     8 S COLUMBUS            37.05N 94.84W
07/23/2014                   CHEROKEE           KS   EMERGENCY MNGR

            *** 1 INJ *** SEVERE THUNDERSTORM WIND GUST BLEW OVER A
            CARGO TRUCK. ONE MINOR INJURY.

&&

DCRAMER
Local storm report, Jul 23, 3:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     SOUTH WEST CITY         36.51N 94.61W
07/23/2014                   MCDONALD           MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DOWNED A LARGE TREE ON A
            FARM NEAR SOUTH WEST CITY.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:40 PM CDTSevere Thunderstorm WarningSGFOregon65 min
Jul 23, 12:46 PM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton59 min
Jul 23, 12:48 PM CDTSevere Thunderstorm WarningSGFOregon57 min
Jul 23, 1:25 PM CDTSevere Thunderstorm WarningSGFHowell65 min

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.